Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 18, NWS Key West, FL

October 22, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 22, 2020, 5:48 PM EDT for Monroe County, Florida. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2020, 5:48 PM EDT (21:48 UTC)
Expired
Oct 23, 2020, 10:00 AM EDT
In force
16 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WHUS42 KKEY 222148
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
548 PM EDT Thu Oct 22 2020

FLZ076-230300-
/O.EXT.KKEY.CF.Y.0005.000000T0000Z-201023T0300Z/
Monroe Upper Keys-
548 PM EDT Thu Oct 22 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...In effect.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Moderate saltwater flooding will continue 
  through the high tide cycle this evening. The extent of 
  saltwater flooding will lessen after this evening's high tide, 
  but minor saltwater flooding will continue through Friday, even 
  during low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

FLZ077-078-230300-
/O.NEW.KKEY.CF.S.0018.201022T2148Z-201023T1400Z/
Monroe Middle Keys-Monroe Lower Keys-
548 PM EDT Thu Oct 22 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Through Friday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The next time of concern will be during the
  high tide early Friday morning. Depending on location, minor
  saltwater flooding will occur sometime between 1 AM and 9 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
1 follow-up statement
065 
WHUS42 KKEY 230151
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
951 PM EDT Thu Oct 22 2020

FLZ076-231400-
/O.EXT.KKEY.CF.Y.0005.000000T0000Z-201023T1400Z/
Monroe Upper Keys-
951 PM EDT Thu Oct 22 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...In Effect.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Moderate saltwater flooding will continue
  through the high tide cycles on Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

FLZ077-078-231400-
/O.CON.KKEY.CF.S.0018.000000T0000Z-201023T1400Z/
Monroe Middle Keys-Monroe Lower Keys-
951 PM EDT Thu Oct 22 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Through Friday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The next time of concern will be during the
  high tide cycle early Friday morning. Depending on location,
  minor saltwater flooding will occur sometime in the hours 
  between 1 AM and 9 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 22, 3:29 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 22, 3:29 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Key West FL
329 PM EDT Thu Oct 22 2020

.DISCUSSION...
Shower coverage has greatly diminished from this morning, however
some showers still persist across mainly across the Upper Keys and
surrounding waters. Cloud cover has kept temperatures down and as
such, ASOS observations reveal temperatures in the lower 80s.
Meanwhile, C-MAN stations continue to show winds around 15 to 20
knots across all of our waters.

Expanding our scope, the area remains under a tightened gradient
between a weak surface low over and near the Yucatan Peninsula and
a continental high over the eastern U.S.. This is keeping winds
at the surface from the east and southeast. In addition, it is
allowing for moisture to continue to pool across the region. In
the mid levels the flow is becoming more zonal, which is leading
to less organized ascent aloft. This is n part why we have had
less lightning strikes today versus yesterday, when a weak trough
was present.

.SHORT TERM (Tonight through Saturday night)...
Similar to last night, areas that were previously worked over,
i.e. the Lower and Middle Keys, will fill back in with showers and
possibly an isolated thunderstorm for the overnight. Aloft, zonal
flow will continue and become more pronounced across the area.
While we will continue to lose organized ascent aloft, moisture
will continue to stream into the area due to a deep east and
southeasterly flow. As such will maintain 50 percent pops for
Friday and Friday night. Thereafter, we continue to monitor a
feature in the northwestern Caribbean. Currently a low level
trough resides in this area producing a disorganized area of
showers and thunderstorms across the Cayman Islands and Jamaica.
This trough will traverse northeast, reaching the Florida Straits
by Saturday and then the northern Bahamas on Sunday. As this
moves northeast, rain chances will increase for Saturday. There
is some uncertainty how this feature will evolve but regardless,
impacts to the Florida Keys at this time will be the potential
for heavy rains with localized flooding.

.LONG TERM (Sunday through next Thursday)...
Rain chances diminish beginning Sunday as the trough moves out of
the area and high pressure from the west builds back in. This high
will also bring with it, drier air and will severely limit rain
chances starting Monday. This dry period is expected to linger
into at least midweek and there are hints it could last into the
end of the week. Rain chances beyond Monday will be near normal
(20 percent)

&&

.MARINE...
Moderate to occasional fresh easterly breezes persist this
afternoon across all waters. Expecting moderate to occasionally
fresh breezes to continue tonight, however there is a chance that
our western waters could see a period of fresh breezes tonight.
For now, will keep Small Craft Exercise Caution headlines in
effect for all waters. Winds will slacken starting Saturday and
continue into early next week.

&&

.AVIATION...
VFR conditions will prevail at the Key West and Marathon terminals
through tonight. Radar imagery has shown a decrease in the showers
and isolated thunderstorms affecting the Lower and Middle Keys
during the past few hours. Only isolated showers are likely in the
afternoon and evening hours, but the rain activity is expected to
increase again tonight into the overnight hours across the island
chain and nearby waters. Winds E near 10 knots with gusts to near 20
knots.

&&

.CLIMATE...
In 2008, the daily record rainfall of 7.30" was recorded in Key
West. Precipitation records date back to 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory for FLZ076.

GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....SDR
Data Acquisition.....SDR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 22, 4:44 AM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
444 AM EDT Thu Oct 22 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-230845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
444 AM EDT Thu Oct 22 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible along the Florida Keys and
the surrounding coastal waters through tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes.

Otherwise, the observed water levels will lie near to just above
Coastal Flood Statement and Coastal Flood Advisory thresholds for
the Middle and Upper Keys respectively for at least today. This
will result in minor saltwater flooding of low-lying lots and
roads for at least today.

And finally, A Small Craft Advisory is in effect this morning for
the outer waters of Mainland Monroe to the waters in and around
Dry Tortugas, Hawk Channel and the Straits of Florida today. For
tonight, The highest probability of a Small Craft Advisory will be
for the Straits of Florida and the outer waters of Mainland Monroe
to the waters in and around Dry Tortugas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered thunderstorms are anticipated along the
Florida Keys and the surrounding coastal waters, with the highest
chance for thunderstorms Saturday afternoon and Saturday night.

The primary thunderstorm hazards will be cloud to surface
lightning strikes, with the strongest thunderstorms perhaps
delivering wind gusts near 40 knots or even higher later Saturday
and Saturday night. Furthermore, episodes of heavy rain may result
in possible flooding along portions of the Florida Keys for the
first half of this weekend.

Meanwhile, saltwater flooding of low-lying lots and roads will
likely require a Coastal Flood Statement on Friday.

And finally, a Small Craft Advisory may be required for portions
of our coastal waters Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

In the hours before

Local storm report, Oct 22, 5:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
539 PM EDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
10/22/2020  M41 MPH          GMZ042             FL   MESONET

            A SOUTH SOUTHEAST WIND GUST OF 36 KNOTS, OR 41 MPH, WAS
            OBSERVED AT THE ALLIGATOR REEF LIGHT WEATHERFLOW MESONET
            STATION AT 942 AM EDT.

&&

SDR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 6:26 AM EDTAreal Flood AdvisoryKEYMonroe3 hr
Oct 22, 12:53 PM EDTAreal Flood AdvisoryKEYMonroe112 min

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.